Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 188, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2016, 9:35 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2016, 9:35 PM CDT (02:35 UTC)
- Expired
- Aug 8, 2016, 10:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jones County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 162 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 9:59 PM CDT | TSTM WND GST 68 | 1 Ne Hayes, SD | HAYES MESONET. |
| Aug 8, 10:24 PM CDT | TSTM WND GST 63 | 10 Sw Chantler Creek Re, SD | HAYES RWIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 2.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1879 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
231
WUUS53 KABR 090235
SVRABR
SDC075-117-090315-
/O.NEW.KABR.SV.W.0188.160809T0235Z-160809T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT MON AUG 8 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
JONES COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1015 PM CDT/915 PM MDT/
* AT 934 PM CDT/834 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
OTTUMWA...OR 22 MILES NORTHEAST OF PHILIP...MOVING NORTHEAST AT 45
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
BUNKER AROUND 845 PM MDT.
BROWN CHURCH AROUND 855 PM MDT.
HAYES AROUND 900 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4373 10074 4372 10079 4376 10081 4379 10090
4383 10093 4381 10095 4385 10099 4385 10106
4417 10105 4417 10116 4463 10116 4474 10079
4372 10045 4374 10055 4377 10059 4375 10065
4371 10068 4371 10073
TIME...MOT...LOC 0234Z 240DEG 37KT 4422 10129
HAIL...1.00IN
WIND...60MPH
$$
LUECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 8:59 PM CDT, 36 minutes earlier.
Area forecast discussion, Aug 8, 8:59 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 859 PM CDT MON AUG 8 2016 .UPDATE... Issued at 859 PM CDT MON AUG 8 2016 Line of storms in southwest SD heading east this evening towards our western cwa. Some warnings have been issued with this line. It looks like they will weaken as they move into our western cwa. Increased pops some for the rest of the evening and may have to increase them a little more. Updated forecast. UPDATE Issued at 647 PM CDT MON AUG 8 2016 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 321 PM CDT MON AUG 8 2016 Conditions are setting up for a more active pattern across the area over the next couple of days. The CWA is currently situated between high pressure to the east and low pressure to the west, with southerly flow bringing in more moisture and warmer air. The low to the west will become more southwest to northeast oriented on Tuesday, with the associated warm front stretching across the state through late Wednesday. With this boundary in the area, will see precipitation chances increase by Tuesday night, with best chances likely to occur Tuesday night across the entire area, then Wednesday night across the east as a fairly hefty cap builds over the west. A low level jet and stronger instability look to focus across the west Tuesday night and more to the east Wednesday night as well. Therefore, will keep a schc pop going tonight into Tuesday, with an increase in pops through the rest of the period. Very warm temperatures expected the next few days, with highs in the upper 80s to upper 90s. Overnight lows in the 60s will be common tonight, then look for upper 60s to lower 70s for lows Tuesday night and Wednesday night. .LONG TERM...(Thursday through Monday) Issued at 321 PM CDT MON AUG 8 2016 The sfc low should be directly overhead at 12Z Thursday, and slowly sink to our southeast by mid afternoon, making it to southern MN and central IA by the end of the day. The result will be a return to more normal high temperatures on Thursday. The unsettled weather will not be completely gone though as the sfc high will be slow to move overhead late Saturday into Sunday morning. The 500MB trough over the western half of the nation Thursday morning will only slowly shift eastward to the Northern and Central Plains Friday. The back side of this trough will be oriented east to west from the parent low across western Ontario to northern ND-MT Saturday afternoon. This wave should cross our area Saturday night into early Sunday. Behind that, a high amplitude 500MB ridge will then build across the central portions of the nation Sunday afternoon through at least Monday. The pressure gradient will increase Monday, in advance of the next low over eastern MT-WY. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 647 PM CDT MON AUG 8 2016 Vfr conditions are expected at all locations through tonight and Tuesday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Mohr SHORT TERM...Parkin LONG TERM...KF AVIATION...Mohr
Hazardous weather outlook, Aug 8, 3:32 AM CDT, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 332 AM CDT MON AUG 8 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090845- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 332 AM CDT MON AUG 8 2016 /232 AM MDT MON AUG 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME STRONG. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A BETTER CHANCE FOR THUNDERSTORMS EXISTS LATE TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. SOME THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SERR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:54 PM CDT | Special Weather Statement | ABR | Dewey | 51 min |
| Aug 8, 10:14 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Jones, Lyman, Stanley, Sully | 46 min |
| Aug 8, 10:34 PM CDT | Special Weather Statement | ABR | Jones | 41 min |
| Aug 8, 10:46 PM CDT | Special Weather Statement | ABR | Dewey | 44 min |
| Aug 8, 11:00 PM CDT | Special Weather Statement | ABR | Hughes | 30 min |
| Aug 8, 11:22 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Walworth | 38 min |
| Aug 8, 11:26 PM CDT | Special Weather Statement | ABR | Lyman | 49 min |
| Aug 9, 3:01 PM CDT | Heat Advisory | ABR | Brown, Buffalo, Edmunds, Faulk, Hand, Hughes and 7 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.